Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
plastic rose

Why The Rules On Dianette Make No Sense

Recommended Posts

So the last month or so I've been on a new birth control pill - Marvelon - because my GP has told me repeatedly that I cannot stay on Dianette in the long term. As most of you who have taken Dianette will know, this is supposedly because it is associated with a higher risk of blood clots than other birth control pills. I am not sure about the rules in the USA but if you're in the UK and using the NHS, it is exclusively prescribed as an acne treatment, not a birth control pill, and it seems to be impossible to get anyone to prescribe it to you for more than a year. But as anyone with hormonal acne knows, it tends to be a long-term problem, and every time I've been forced to switch pill, my acne has come back. Yasmin didn't really work as well, and on top of that I didn't feel quite right on it, I had mood swings etc. Microgynon was great for my mood swings because it's got a low-dose estrogen, but my acne came right back. Anyway, my dermatologist recommended Marvelon, which my GP was happy to prescribe. They apparently have no such reservations about these other third-generation pills, and that is where it gets rather interesting.

I'm feeling really annoyed because I've got really bad nausea and it's because I've switched pill again. Hopefully this will settle down but it got me thinking about something I've looked into in the past - WHY does the medical profession seem to have something against Dianette? Honestly, it keeps my skin clear and I've taken it for years in the past with no problem. As you might know there was a scare recently amongst the European medical community about it because a young French woman died from a blood clot whilst taking it. While that is very sad, I have now read the statement from the European Medicines Agency which issued a review of its use after this happened. It states that

"Observational studies have shown that the risk of venous thromboembolism (VTE) with these medicines is 1.5 to 2 times higher than for COCs containing levonorgestrel and may be similar to the risk with contraceptives containing gestodene, desogestrel or drospirenone."

Link to comment
Share on other sites

So the last month or so I've been on a new birth control pill - Marvelon - because my GP has told me repeatedly that I cannot stay on Dianette in the long term. As most of you who have taken Dianette will know, this is supposedly because it is associated with a higher risk of blood clots than other birth control pills. I am not sure about the rules in the USA but if you're in the UK and using the NHS, it is exclusively prescribed as an acne treatment, not a birth control pill, and it seems to be impossible to get anyone to prescribe it to you for more than a year. But as anyone with hormonal acne knows, it tends to be a long-term problem, and every time I've been forced to switch pill, my acne has come back. Yasmin didn't really work as well, and on top of that I didn't feel quite right on it, I had mood swings etc. Microgynon was great for my mood swings because it's got a low-dose estrogen, but my acne came right back. Anyway, my dermatologist recommended Marvelon, which my GP was happy to prescribe. They apparently have no such reservations about these other third-generation pills, and that is where it gets rather interesting.

I'm feeling really annoyed because I've got really bad nausea and it's because I've switched pill again. Hopefully this will settle down but it got me thinking about something I've looked into in the past - WHY does the medical profession seem to have something against Dianette? Honestly, it keeps my skin clear and I've taken it for years in the past with no problem. As you might know there was a scare recently amongst the European medical community about it because a young French woman died from a blood clot whilst taking it. While that is very sad, I have now read the statement from the European Medicines Agency which issued a review of its use after this happened. It states that

"Observational studies have shown that the risk of venous thromboembolism (VTE) with these medicines is 1.5 to 2 times higher than for COCs containing levonorgestrel and may be similar to the risk with contraceptives containing gestodene, desogestrel or drospirenone."

We already know that the lowest risk comes with the oldest COC's, the ones with levonorgestrel. But here is the kicker, guess what type of progesterone is used in Marvelon? Desogestrel. In other words, the two pills apparently have similar risks of VTE. I looked up the research myself, and two very good studies found that Desogestrel was associated with MORE VTEs than the kind used in Dianette. And yet the medical profession apparently is all like "yup that's fine, we're cool with that pill, you can take that as long as you want, but no Dianette". I mean, WHAT THE HECK. I do not understand.

It's obviously important that we all know that the newer (third-generation) pills are associated with higher rates of blood clots than the standard ones. But I cannot for the life of me figure out the logic behind singling out one pill and making it near impossible to get, even for the women (like me and many others) for whom it seems to be the best and only solution to their acne? Why am I being made to jump through these ridiculous hoops, messing up my body more and more by switching pills to try to find one that they're happy for me to take that sorts out my skin too, when there is very good evidence that the risk is pretty much the same either way?

I just, I can't any more. I'm so fed up with this crap.

Do you have a (significantly) higher risk of developing blood clots, such as being overweight or have a family history? That might be why they don't want you to take it for the long-term.

Edited by Michelle Reece
Link to comment
Share on other sites

I have read similar stories about Diane. I think there are several places in the world (apparently the UK is one?) where they will only prescribe it to you short term now because of the supposed risks. I do not think it has anything to do with the poster's family history - this is a common practice. Derms and doctors are being told to prescribe it for acne ONLY, and it is NOT to be used as regular birth control.

I am in Canada, and luckily we are still a little more liberal with it, and my derm & doctor have had no problem with me staying on it long term.

I feel for you. I don't know what I would do without it. Since it has been banned in some places, and now they are limiting its use in others, I am constantly worried that some day this will happen here. So far, so good though.

So, If all else fails, move to Canada!

Just kidding. I really do hope you find a solution.

Link to comment
Share on other sites

Do you have a (significantly) higher risk of developing blood clots, such as being overweight or have a family history? That might be why they don't want you to take it for the long-term.

Hi Michelle, no I literally have no risk factors. I'm 26, a healthy weight, don't smoke, have normal blood pressure and zero family history of blood clots. On the other hand I do have a history of severe depression, which is definitely linked to my acne, and nobody seems to mind that making me switch carries a risk of making that worse. It's ridiculous.

Thanks Kim, I think moving to Canada might be a bit extreme but then again my derm said that many people with hormonal acne find it sorts itself out when they have a baby, and I was like, well I don't think I'm gonna try that one just yet. Haha.

Link to comment
Share on other sites

Do you have a (significantly) higher risk of developing blood clots, such as being overweight or have a family history? That might be why they don't want you to take it for the long-term.

Hi Michelle, no I literally have no risk factors. I'm 26, a healthy weight, don't smoke, have normal blood pressure and zero family history of blood clots. On the other hand I do have a history of severe depression, which is definitely linked to my acne, and nobody seems to mind that making me switch carries a risk of making that worse. It's ridiculous.

Thanks Kim, I think moving to Canada might be a bit extreme but then again my derm said that many people with hormonal acne find it sorts itself out when they have a baby, and I was like, well I don't think I'm gonna try that one just yet. Haha.

Gah, it's really strange how different countries handle different medications. Yeah, I really suspect that the scare had something to do with it and a mother tried to get the drug banned. A political or knee-jerk issue of sorts. It's like what happened with Accutane back in 2008-2010: some defense lawyers tried to argue that the drug caused a 17-year-old to murder! So there was a scare and following movement to get rid of the drug back then, too.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×